Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 7, NWS Jackson, KY

January 17, 20126 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 17, 2012, 2:46 PM EST for 6 counties in Kentucky. It was in force for 29 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 17, 2012, 2:46 PM EST (19:46 UTC)
Expired
Jan 17, 2012, 3:15 PM EST
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Breathitt County, KY, Floyd County, KY, Knott County, KY, Lee County, KY, Magoffin County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 2:50 PM ESTTSTM WND DMGJackson, KYA COUPLE OF TREES DOWN ON HIGHLAND AVENUE.
Jan 17, 2:51 PM ESTTSTM WND DMGJackson, KY12 INCH DIAMETER PINE TREE SNAPPED ABOUT 6 FEET UP FROM ITS BASE ALONG ARMORY DR.
Jan 17, 2:51 PM ESTHAIL 0.252 N Prestonsburg, KY
Jan 17, 3:00 PM ESTTSTM WND DMG3 E Lunah, KYDELIVERY DRIVER REPORTED NUMEROUS LIMBS DOWN ALONG THE ROADS THROUGHOUT THE COUNTY...1 ACROSS HWY 30E NEAR THE BREATHITT/MAGOFFIN LINE WAS BLOCKING THE ROAD AND HAD TO BE MOVED.
Jan 17, 3:00 PM ESTTSTM WND DMG3 Ne Camp Lewis, KYDELIVERY DRIVER REPORTED NUMEROUS LIMBS DOWN ALONG THE ROADS THROUGHOUT THE COUNTY...1 ACROSS HWY 30E NEAR THE BREATHITT/MAGOFFIN LINE WAS BLOCKING THE ROAD AND HAD TO BE MOVED.
Jan 17, 3:10 PM ESTTSTM WND DMG5 W Prestonsburg, KYTREES DOWN THROUGHOUT THE COUNTY. PARTICULARLY ALONG HWY 114.
Jan 17, 3:10 PM ESTTSTM WND DMGDotson, KYTREES DOWN THROUGHOUT THE COUNTY. SEVERAL TREES WERE BLOWN DOWN...INCLUDING SOME SNAPPED OR UPROOTED AS WELL AS POWERLINES WERE DOWNED ALONG HWY 114 AND IN ROUGH AND TOUGH BRANCH IN AND NEAR THE DOTSON COMMUNITY. A BILLBOARD WAS SEVERELY DAMAGED DUE TO THE WIN
Jan 17, 3:15 PM ESTTSTM WND DMG1 E Emma, KYTREES DOWNED ALONG HWY 194.
Jan 17, 3:15 PM ESTTSTM WND DMG2 Sw Martin, KYTREES DOWNED ALONG HWY 1210.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 818 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
818 m²/s²
0-3 km storm-relative helicity
844 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS53 KJKL 171946
SVRJKL
KYC025-071-119-129-153-189-172015-
/O.NEW.KJKL.SV.W.0007.120117T1946Z-120117T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EST TUE JAN 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME NORTH CENTRAL KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME SOUTHEASTERN LEE COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  NORTHEASTERN OWSLEY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 315 PM EST

* AT 242 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SEWELL TO GENTRY TO LONE...AND MOVING EAST AT 80 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRESTONSBURG...MOUNTAIN VALLEY...BAYS...NOCTOR...DALE...
  INVERNESS...CURT...CORNELIA...HAGINSVILLE...STEVENSON...SEILTZ...
  ROUSSEAU...EUGENE...DUMONT...GUAGE...QUICKSAND...FRITZ...FORAKER...
  HENDRICKS AND SMITH BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3750 8281 3749 8363 3757 8352 3767 8342
      3768 8335 3767 8326 3770 8325 3774 8295
      3772 8294 3771 8289 3773 8287 3775 8277
      3764 8264
TIME...MOT...LOC 1946Z 263DEG 71KT 3764 8328 3758 8335
          3752 8348
WIND...HAIL 60MPH <.50IN

$$

RAY
2 follow-up statements
408 
WWUS53 KJKL 172000
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EST TUE JAN 17 2012

KYC129-189-172009-
/O.CAN.KJKL.SV.W.0007.000000T0000Z-120117T2015Z/
OWSLEY KY-LEE KY-
300 PM EST TUE JAN 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN LEE AND
NORTHEASTERN OWSLEY COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3764 8264 3750 8281 3750 8358 3753 8357
      3767 8342 3768 8335 3767 8325 3770 8324
      3774 8295 3772 8294 3771 8289 3773 8287
      3774 8276
TIME...MOT...LOC 1959Z 263DEG 71KT 3765 8302 3760 8307
          3753 8315

$$

KYC025-071-119-153-172015-
/O.CON.KJKL.SV.W.0007.000000T0000Z-120117T2015Z/
KNOTT KY-MAGOFFIN KY-BREATHITT KY-FLOYD KY-
300 PM EST TUE JAN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
FLOYD...NORTHERN BREATHITT...SOUTHERN MAGOFFIN AND EXTREME NORTH
CENTRAL KNOTT COUNTIES UNTIL 315 PM EST...

AT 256 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CARVER STATION TO LAMBRIC TO SIKES...MOVING EAST AT 80
MPH.

LOCATIONS IMPACTED INCLUDE...
  PRESTONSBURG...ROYALTON...SWAMPTON...DAISYDELL...BRADLEY...DUCO...
  MARSHALLVILLE...IVYTON...GYPSY...GALDIA...GAPVILLE...FREDVILLE...
  EVANSTON...BRAINARD...WALDO...ORDWAY...VAIL...BONANZA...DOTSON AND
  DAVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS BREATHITT 
COUNTY WITH REPORTS OF TREES DOWN IN JACKSON. THIS IS AN EXTREMELY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 3764 8264 3750 8281 3750 8358 3753 8357
      3767 8342 3768 8335 3767 8325 3770 8324
      3774 8295 3772 8294 3771 8289 3773 8287
      3774 8276
TIME...MOT...LOC 1959Z 263DEG 71KT 3765 8302 3760 8307
          3753 8315
WIND...HAIL 70MPH <.50IN

$$

RAY
971 
WWUS53 KJKL 172014
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
314 PM EST TUE JAN 17 2012

KYC025-071-119-153-172022-
/O.EXP.KJKL.SV.W.0007.000000T0000Z-120117T2015Z/
KNOTT KY-MAGOFFIN KY-BREATHITT KY-FLOYD KY-
314 PM EST TUE JAN 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLOYD...NORTHERN
BREATHITT...SOUTHERN MAGOFFIN AND EXTREME NORTH CENTRAL KNOTT
COUNTIES WILL EXPIRE AT 315 PM EST...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA...HOWEVER GUSTY WINDS BETWEEN 35 AND 45 MPH ARE STILL 
POSSIBLE WITH ANY SHOWERS AND THUNDERSTORMS.

ALSO...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EST 
FOR CENTRAL FLOYD AND SOUTHEASTERN MAGOFFIN COUNTIES. 

LAT...LON 3764 8264 3750 8281 3750 8358 3753 8357
      3767 8342 3768 8335 3767 8325 3770 8324
      3774 8295 3772 8294 3771 8289 3773 8287
      3774 8276
TIME...MOT...LOC 2012Z 263DEG 71KT 3767 8270 3762 8275
          3755 8283

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 12:37 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 17, 12:37 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1237 PM EST TUE JAN 17 2012

.SHORT TERM.../THE REST OF TODAY/

CURRENT SYNOPTIC SET UP AS OF 15Z THIS MORNING HAS THE COLD FRONT
STILL PLACE FROM A LINE FROM NORTHEAST IN SOUTHWEST ALONG THE OHIO RIVER AND
INTO EXTREME SOUTHEASTERN MO. SOUTHWEST WIND GUSTS ACROSS THE AREA
HAVE BEEN IN THE UPPER 30S WITH SUSTAINED IN THE 20S. THE LL JET IS
STILL TRACKING THROUGH THE AREA AND MODEL SOUNDINGS SUGGEST THAT THE
AREA COULD STILL SEE SOME LAKE WIND CRITERIA GUSTS SO ISSUED A LAKE
WIND TILL 10PM. FROPA SEEMS TO BE AROUND 00Z AND WILL LIKELY GET A
FEW GOOD GUSTS SO CANXING IT BY 10PM SEEMS LIKE A GOOD TIMING.
WATER VAPOR SHOT SHOWS A GOOD BIT OF DRY AIR STREAMING NORTHEAST INTO
THE AREA. BECAUSE OF THIS....SHOWER ACTIVITY IN THE WARM SECTOR HAS
BEEN SPOTTY AT BEST SO WENT WITH AERIAL ON THE FORECAST WITH A LOW
POP AREA THROUGH 18Z UNTIL THE THE MAIN AREA OF PRECIP JUST AHEAD OF
THE FRONT TO THE NORTHWEST MOVES THROUGH.

WILL HAVE TO KEEP AN EYE ON THE LINE OF STORMS TO THE NORTHWEST.
CLOUD COVER LOOKS EXTENSIVE ENOUGH THAT NO BREAKS ARE POSSIBLE BUT
THE WAA FORECASTED TODAY MAY LEAVE EAST KY ENVIRONMENT JUST
SUSTAINABLE FOR THOSE STORMS TO MAINTAIN SOME STRENGTH WHILE MOVING
THROUGH. SO ADJUSTED POPS FOR THIS...ISSUED THE NPW...AND THE ZONES
ARE SENT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY/

EARLY THIS MORNING A RATHER ZONAL PATTERN WAS IN PLACE ACROSS THE
CONUS WITH A BIT OF RIDGING EXTENDING FROM THE GULF OF MEXICO NORTH
INTO THE SOUTHEASTERN STATES. A COUPLE OF EMBEDDED SHORTWAVES WERE
MOVING EAST IN THE ZONAL FLOW...ONE WAS APPROACHING THE MID MS
VALLEY AND OH VALLEY REGIONS WHILE ANOTHER MORE POTENT ONE WAS
UPSTREAM MOVING FROM THE NORTHERN PLAINS INTO THE UPPER MS VALLEY
REGION. AT THE SFC HIGH PRESSURE WAS CENTERED NEAR BERMUDA. MEANWHILE
A PART SFC LOW WAS OVER QUEBEC WITH A FRONTAL ZONE EXTENDING SOUTH
SOUTHWEST INTO THE CENTRAL GREAT LAKES TO SFC LOW PRESSURE OVER
NORTHERN IL. THE FRONTAL ZONE THEN CONTINUED SOUTHEAST INTO THE
NORTHERN PLAINS.

A FEW SHOWERS AND SPRINKLES AND EVEN A COUPLE OF THUNDERSTORMS
CONTINUE WORKING EAST NORTHEAST ACROSS SOUTH CENTRAL AND EASTERN KY
EARLY THIS MORNING IN THE WARM SECTOR. TEMPERATURES WERE VERY MILD
FOR MID JANUARY RANGING FROM THE UPPER 30S TO THE UPPER 40S ACROSS
THE HEIGHT TERRAIN ABOVE 2000 FEET TO THE 50S ELSEWHERE. THESE
READINGS ARE ON THE ORDER OF 10 OR MORE DEGREES F ABOVE NORMAL HIGHS
FOR THIS TIME OF YEAR. CONVECTION REMAINED A BIT MORE ORGANIZED OVER
IN SOUTH INTO WESTERN AND WEST CENTRAL TN IN ADVANCE OF AN
APPROACHING SHORTWAVE WHILE CLOSER TO THE SFC LOW OVER NORTHERN IL
AND THE COLD FRONT EXTENDING SOUTH ACROSS MS AND INTO THE PLAINS
RATHER STRONG CONVECTION BY JANUARY STANDARDS HAS DEVELOPED
OVERNIGHT.

THE SFC LOW NOW OVER NORTHERN IL IS EXPECTED TO TRACK TO NEAR TORONTO
ONTARIO BY EARLY THIS EVENING...TRACKING ACROSS THE ST LAWRENCE
VALLEY TONIGHT AND REACH THE CANADIAN MARITIMES ON WED. THE MORE
SOUTHERN SHORTWAVE IS EXPECTED TO CROSS THE AREA AROUND OR SHORTLY
AFTER DAWN WITH THE STRONGER SHORTWAVE TRACKING INTO THE GREAT LAKES
THIS AFTERNOON AND REACHING THE MARITIMES BY WED AFTERNOON.
HOWEVER...THE COLD FRONT TRAILING SOUTH FROM THE SFC LOW IS EXPECTED
TO ENTER THE COMMONWEALTH THIS MORNING AND CROSS EASTERN KY DURING
THE AFTERNOON AND EARLY EVENING HOURS. SOME WARM ADVECTION IS
EXPECTED IN ADVANCE OF THE FRONT...WITH TEMPERATURES POSSIBLY
REACHING NEAR 60 DEGREES DURING THE AFTERNOON...BUT AT THE SAME TIME
CLOUD COVER WILL REMAIN RATHER EXTENSIVE. UPSTREAM CONVECTION
INCLUDING THUNDER NOW AND PROJECTED WEAK INSTABILITY
TODAY...ESPECIALLY JUST IN ADVANCE OF THE FRONT ARGUE FOR AT LEAST
ISOLATED THUNDER BEING MENTIONED TODAY. WINDS ALOFT ARE EXPECTED TO
REMAIN STRONG TODAY AND IT IS CONCEIVABLE THAT THE STRONGEST
THUNDERSTORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH. THE
LATEST SPC DAY ONE OUTLOOK KEEPS THE REGION IN GENERAL THUNDER
OUTLOOK FOR TODAY WITH A 5 PERCENT PROBABILITY FOR WIND GUSTS GREATER
THAN OR EQUAL TO 50KT EXTENDING INTO LOCATIONS GENERALLY ALONG AND
WEST OF THE I 75 CORRIDOR. ALTHOUGH WE HAVE CARRIED NEAR 100 PERCENT
POPS FOR TODAY...CHANCES APPEAR BEST EARLY ON THROUGH ABOUT 15Z WITH
THE SHORTWAVE PASSING BY. THERE COULD BE A LULL FROM LATE MORNING
THROUGH EARLY AFTERNOON...THEN CONVECTION IN ADVANCE OF THE COLD
FRONT SHOULD MOVE INTO THE REGION OR DEVELOP...EXITING THE REGION BY
EARLY IN THE EVENING. GIVEN THE RATHER STRONG WIND FIELDS ALOFT WIND
GUSTS TODAY COULD GUST AS HIGH AS 30 AND 35 MPH DURING THE DAY TODAY
AND BRIEF GUST STRONGER THAN THAT IS POSSIBLE IN ANY STRONGER
THUNDERSTORMS. WITH THIS IN MIND HAVE INCLUDED A GUSTY WIND ATTRIBUTE
TO THE ISOLATED THUNDERSTORMS IN THE WX GRIDS AND PLAN TO INCLUDE
THIS IN THE ZFP AND HWO.

TONIGHT...COLDER AIR WILL MOVE IN BEHIND THE FRONT...BUT DEEPER
MOISTURE WILL ALSO BE DEPARTING FROM THE REGION. MODEL GENERALLY HAVE
SHALLOW MOISTURE REMAINING IN TEMPS BETWEEN -5C AND -12C WHICH SHOULD
BE SUFFICIENT FOR A FEW FLURRIES OR LIGHT SNOW SHOWERS TO MIX IN
BEHIND THE FRONT AS LOW LEVEL WINDS BECOME INCREASINGLY UPSLOPE.
HOWEVER...DUE TO THE VERY LIMITED MOISTURE THIS SHOULD NOT AMOUNT TO
MUCH WITH AT MOST A DUSTING FROM THIS ON THE RIDGES OF SOUTHEASTERN KY
BY DAWN ON WED. THE SHALLOW LOW LEVEL MOISTURE WILL LINGER INTO WED
SO REMAINING STRATOCU AND WEAK NW UPSLOPE FLOW SHOULD BE SUFFICIENT
TO SQUEEZE OUT A FEW FLURRIES IN LOCATIONS GENERALLY EAST OF
INTERSTATE 75.

AS FOR TEMPS...MAX TEMPS TODAY SHOULD AVERAGE ABOUT 15 DEGREES F
ABOVE NORMAL. COLD ADVECTION WILL LEAD TO MIN T CLOSER TO NORMAL FOR
MID JANUARY BY DAWN ON WED. BEHIND THE FRONT ON WED...THE AIRMASS
IS EXPECTED TO LEAD TO 8H TEMPS OF -8C TO -11C...WHICH SHOULD YIELD
MAX T IN THE MID AND UPPER 30S ON AVERAGE...OR 5 TO 10 DEGREES BELOW NORMAL.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/

OVERALL...THE EXTENDED PART OF THE FORECAST WILL SEE ANOTHER LONG
PERIOD OF SOMEWHAT MILD WEATHER. THIS IS SUPPORTED BY THE NAO
TURNING BACK POSITIVE ONCE AGAIN. HOWEVER...WITH THAT SAID...MAY
STILL BE ENOUGH COLD AIR AROUND EARLY IN THE PERIOD TO PERHAPS LEAD
TO SOME MIXED PRECIPITATION ISSUES THURSDAY AND THURSDAY NIGHT.
OTHERWISE...THE PRIMARY PRECIPITATION TYPE FROM FRIDAY ONWARD WILL
BE RAIN AS THE MILD WEATHER STRENGTHENS OVER THE AREA. MODELS ARE
ALL IN FAIRLY GOOD AGREEMENT INTO THE UPCOMING WEEKEND WITH A VERY
PROGRESSIVE PATTERN SETTING UP (MUCH LIKE WE HAVE SEEN THIS WINTER).
THIS WILL YIELD SEVERAL PERIODS OF UNSETTLED WEATHER INTO EARLY NEXT
WEEK.

AS FOR THE FORECAST ITSELF...INITIAL CONCERNS SURROUND THURSDAY AND
THURSDAY NIGHT AS A FAST MOVING ALBERTA CLIPPER PUSHES EAST ACROSS
THE GREAT LAKES...DRAGGING A WEAK WARM FRONT ACROSS THE AREA ON
THURSDAY. AT THIS POINT...MOISTURE IS FAIRLY ELEVATED (ABOVE
10KFT)...BUT WOULD NOT BE SURPRISE TO SEE SOME FLURRIES OR
SPRINKLES. DAYTIME HIGHS MAY BE TEMPERED BY ANY CLOUD COVER...AND
THIS COULD SUPPORT FLURRIES THROUGHOUT THE DAY. BY THURSDAY
NIGHT...THE CLIPPER SYSTEM WILL SEND A COLD FRONT SOUTH ACROSS THE
AREA...PROVIDING A BETTER SHOT OF OMEGA AND PROVIDING A SLIGHTLY
BETTER CHANCE FOR SOME RAIN OR SNOW SHOWERS. AT THIS POINT...THE
PRECIPITATION SHOULD BE BRIEF AND QUICK HITTING...AND WITH
TEMPERATURES HOLDING IN THE 30S THROUGH THE EVENING...NOT REALLY
EXPECTING ANY SNOW ACCUMULATION PRESENTLY...BUT IT CANNOT BE RULED
OUT YET. AS THE DEEPER MOISTURE PEELS OUT OVERNIGHT...SOME SHALLOW
MOISTURE WILL REMAIN ACROSS THE EAST AND SOUTHEAST...WHICH MAY
SUPPORT A PERIOD OF DRIZZLE. WITH LOWS EXPECTED TO DIP JUST UNDER
FREEZING...THE POSSIBILITIES OF FREEZING DRIZZLE WOULD EXIST. THIS
PERIOD OF DRIZZLE SHOULD END CLOSE TO DAYBREAK...SETTING UP A QUIET
START TO FRIDAY...ALTHOUGH ANY FREEZING DRIZZLE OR SNOW SHOWERS
THURSDAY NIGHT COULD LEAD TO A FEW SLICK SPOTS EARLY IN THE MORNING.

BY FRIDAY AFTERNOON AND ESPECIALLY FRIDAY NIGHT...ISENTROPIC ASCENT
WILL RAMP UP AS A SHORTWAVE PUSHES EAST ACROSS THE CENTRAL PLAINS.
THIS WILL ALLOW MILD WEATHER TO FLOOD INTO THE OHIO RIVER VALLEY
WITH ISENTROPIC ASCENT LEADING TO THE DEVELOPMENT OF RAIN...WHICH
WILL LIKELY PERSIST INTO SATURDAY MORNING.

A BIT MORE UNCERTAINTY PRESENTS ITSELF THROUGH THE REST OF THE
WEEKEND AND INTO EARLY NEXT WEEK AS TO WHEN THE NEXT CHANCE OF RAIN
MIGHT ARRIVE. THE 12Z ECMWF HAD ANOTHER SYSTEM ARRIVING ON
MONDAY...BUT THE 00Z ECMWF HAS BACKED OFF THIS SYSTEM AND IS NOW DRY
FOR THIS PERIOD. STILL WARRANTS A CHANCE FOR RAIN...BUT THIS PERIOD
REMAINS VERY LOW CONFIDENCE. PRIOR TO ANY SYSTEM EARLY NEXT WEEK THE
REST OF THE WEEKEND IS SHAPING UP DRY AND MILD.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

A STRONG FRONTAL SYSTEM STRETCHING FROM NE TO SW IS APPROACHING FROM
THE WEST. THIS FRONT HAS PRODUCED SEVERE THUNDERSTORMS AND TORNADOES
IN CENTRAL KENTUCKY AND SOUTHERN INDIANA...SO ANY STORMS ENCOUNTERED
SHOULD BE CONSIDERED POTENTIALLY VERY DANGEROUS. WINDS AT 5K FEET
ARE AROUND 50 KTS. WHEN THE FRONT PASSES...IT WILL PROVIDE A SURFACE
TO BE ABLE TO TRANSLATE SOME OF THE HIGHER MOMENTUM WINDS DOWN TO THE
SURFACE. ATTM...CEILINGS ARE GENERALLY MVFR AT THE TAF STATIONS.
THERE MAY BE SOME TEMPO IFR CIGS NEAR THE STRONGER
THUNDERSTORMS...HOWEVER THE POTENTIAL FOR LLWS IN AND NEAR THE
THUNDERSTORMS IS GOING TO BE THE BIGGEST HAZARD. THERE MAY BE SOME
SHOWERS BEHIND THE FRONT FOR A FEW HOURS...HOWEVER EXPECTING MOSTLY
MVFR WITH SOME TEMPO IFR ALSO POSSIBLE. THE FRONT SHOULD ENTER
FLEMING COUNTY AROUND 18Z AND MOVE ACROSS EASTERN KENTUCKY BY AROUND
02Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JP/SHALLENBERGER
LONG TERM....
AVIATION...KAS
Hazardous weather outlook, Jan 17, 9:33 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
933 AM EST TUE JAN 17 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181745-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
933 AM EST TUE JAN 17 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. GUSTY
WINDS EXCEEDING 50 MPH ARE POSSIBLE IN THE STRONGEST
STORMS...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

THROUGH THIS EVENING...WIND GUSTS UP TO 35 MPH ARE POSSIBLE...
THOUGH EXPOSED RIDGETOPS NEAR THE VA BORDER COULD EXPERIENCE GUSTS AS
HIGH AS 40 MPH.

ISOLATED TO SCATTERED SNOW SHOWERS ARE POSSIBLE LATE TONIGHT IN
LOCATIONS SOUTH OF INTERSTATE 64 AND EAST OF INTERSTATE 75. NO SNOW
ACCUMULATION IS EXPECTED FROM THIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED SNOW SHOWERS ARE POSSIBLE EARLY ON WEDNESDAY MORNING NEAR
THE VA BORDER.

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS LATE THURSDAY AFTERNOON AND
THURSDAY EVENING. PATCHY FREEZING DRIZZLE IS POSSIBLE LATE THURSDAY
NIGHT EAST OF A LINE FROM MOREHEAD...THROUGH JACKSON...TO
MIDDLESBORO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JJ

In the hours before

Special weather statement, Jan 17, 12:30 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1230 PM EST TUE JAN 17 2012

KYZ044-050>052-171815-
MONTGOMERY-ROWAN-BATH-FLEMING-
1230 PM EST TUE JAN 17 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 115 PM EST TUESDAY AFTERNOON...

   MONTGOMERY...
   ROWAN...
   BATH AND
   FLEMING.

AT 1229 PM EST...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED ALONG A LINE EXTENDING FROM 16 MILES WEST OF FLEMINGSBURG TO
PARIS TO LEXINGTON-FAYETTE...MOVING EAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
1235 PM EST...NEPTON AROUND 1240 PM EST...TILTON AROUND 1245 PM
EST...MOUNT CARMEL AROUND 1250 PM EST...WALLINGFORD AROUND 1255 PM
EST.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jan 17, 1:28 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
128 PM EST TUE JAN 17 2012

KYZ051-052-060-104-106-171915-
MENIFEE-ROWAN-BATH-ELLIOTT-MORGAN-
128 PM EST TUE JAN 17 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 215 PM EST TUESDAY AFTERNOON...

   NORTHEASTERN MENIFEE...
   NORTHERN MORGAN...
   EASTERN ROWAN...
   EXTREME SOUTHEASTERN BATH AND
   ELLIOTT.

AT 128 PM EST...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF MOREHEAD TO
8 MILES SOUTHEAST OF MOREHEAD TO 8 MILES EAST OF FRENCHBURG...MOVING
EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ZAG AROUND 135
PM EST...STARK AROUND 140 PM EST...ELKFORK AROUND 145 PM EST...MOON
AROUND 150 PM EST...RELIEF AROUND 155 PM EST.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Local storm report, Jan 17, 2:25 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     MOUNT STERLING          38.06N 83.95W
01/17/2012                   MONTGOMERY         KY   911 CALL CENTER

            WIDESPREAD POWER OUTAGES REPORTED THROUGH THE NORTHERN
            PARTS OF THE COUNTY. POWERLINES DOWN IN DOWNTOWN MOUNT
            STERLING.

&&

GREIF
Special weather statement, Jan 17, 2:34 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EST TUE JAN 17 2012

KYZ058-068-069-079-080-116-172000-
ESTILL-PULASKI-ROCKCASTLE-LAUREL-JACKSON-CLAY-
234 PM EST TUE JAN 17 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 300 PM EST TUESDAY AFTERNOON...

   WESTERN JACKSON...
   NORTHEASTERN PULASKI...
   ROCKCASTLE...
   EXTREME WEST CENTRAL CLAY...
   EXTREME SOUTH CENTRAL ESTILL AND
   NORTHERN LAUREL.

AT 234 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED 6 MILES
NORTHWEST OF WOODSTOCK...OR 15 MILES NORTH OF SOMERSET...MOVING EAST
AT 70 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BROMO AROUND
240 PM EST...PINE HILL AROUND 245 PM EST...SINKS AROUND 250 PM EST...
MIDDLEFORK AROUND 255 PM EST...DABOLT AROUND 300 PM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

RICHEY
Local storm report, Jan 17, 2:35 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     2 SSE FRENCHBURG        37.93N 83.61W
01/17/2012                   MENIFEE            KY   911 CALL CENTER

            TREE DOWN ON POWERLINES IN THE TARR RIDGE AREA.

&&

GREIF
Local storm report, Jan 17, 2:43 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
243 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     STANTON                 37.85N 83.86W
01/17/2012                   POWELL             KY   911 CALL CENTER

            TREES BLOWN DOWN ON POWERLINES IN STANTON.

&&

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 9:34 AM ESTLake Wind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more11 hr
Jan 17, 12:59 PM ESTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Morgan, Powell, Rowan and 1 more33 min
Jan 17, 1:36 PM ESTSevere Thunderstorm WarningJKLEstill, Lee, Menifee, Montgomery, Morgan, Owsley and 2 more39 min
Jan 17, 1:45 PM ESTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Morgan30 min
Jan 17, 1:53 PM ESTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley, Powell, Rockcastle and 1 more37 min
Jan 17, 2:22 PM ESTSevere Thunderstorm WarningJKLBreathitt, Lee, Magoffin, Morgan, Wolfe23 min
Jan 17, 2:27 PM ESTSevere Thunderstorm WarningJKLBreathitt, Estill, Jackson, Lee, Owsley33 min
Jan 17, 3:03 PM ESTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Martin, Pike42 min
Jan 17, 3:10 PM ESTSevere Thunderstorm WarningJKLFloyd, Magoffin, Pike35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.